Originally posted on Futures Recovery Healthcare
Generally, for most people struggling with a substance abuse, withdrawal symptoms start out mild and heighten around 2 to 3 days after last use of the substance in question. Many people admit themselves to detox programs every year to help deal with the discomfort felt during withdrawal. The symptoms a person can experience during withdrawal vary depending on the substance being abused, and how much of and how often the substance is used. That being said, typical symptoms that stem from withdrawing from just about any substance include:
- Mood swings
- Fatigue and/or insomnia
- Respiratory depression
Some withdrawal symptoms are fairly mild, while others can get quite intense. Withdrawal from certain substances even poses the risk of death, such as alcohol and benzodiazepines.
Withdrawing from alcohol dependence is more dangerous than most are aware of. In a professional treatment setting, side effects can possibly be prevented, or at least managed, with medications like benzodiazepines. Any complications can also be addressed quickly if they arise.
Some patients who detox from alcohol dependence will incur a serious side effect known as delirium tremens (DTs). DTs usually occurs two to four days after the last drink, but it can happen up to even 10 days later. DTs causes the person withdrawing from alcohol to become disoriented and experience confusion and hallucinations. Of those who experience DTs, 5-25% will die.
The easiest and safest way to withdraw from benzodiazepines is gradually tapering off them, sometimes while taking another type of benzo under medical supervision. Typically, people addicted to benzos start feeling withdrawal symptoms within 6-12 hours of their last dose, at which point symptoms such as mood swings, fatigue, and insomnia may set in. Professional detox is recommended so that the tapering schedule is supervised, and side effects can be controlled.
Without medical intervention, risks to the withdrawing patient can include experiencing depersonalization, hallucinations, panic, and even death. Most often, patients who die during benzo withdrawal have attempted to quit abruptly by going cold turkey.
Withdrawal from opiates, either prescription painkillers or heroin, carries significant risks and should not be entered into without professional help. About 12 hours after the last dose, people abusing opiates can expect to begin experiencing mild symptoms, such as insomnia, diarrhea, agitation, and muscle aches.
As withdrawal progresses though, generally 5 or 6 days into it, more intense symptoms, like anxiety, panic attacks, and vomiting, can show up. For people who decide to break their habit at home, the risk of death is much higher. The biggest risk of death during opiate detox comes from the chance of relapse.
As the body begins to withdraw from the substance, tolerance lowers and as such, the required dose needed to get high does, too. Most people going through withdrawal fail to account for this, and when they relapse, they overdose. According to the Washington Post, 16,235 people died from prescription opioid painkiller overdoses in 2013 and 8,257 from heroin overdoses.
Sometimes, death during withdrawal can stem from emotional instability. This is because individuals afflicted with depression, anxiety, rage, or paranoia during withdrawal may act out with self-destructive behavior.
Suicide is a real risk among people who abuse drugs and/or alcohol. According to Psychology Today, the rate of suicide among people who and struggling with substance abuse and fail to seek treatment being as high as 45%. Often, matters are far more complex than the mood swings that come alongside withdrawal. In many cases, mental health is a larger concern.
Depression and anxiety are often at an all-time high during withdrawal from a substance. On top of that, many people who are severely mentally ill are also struggle with substance abuse. Letting a mental health disorder grow makes it harder to treat in the long-term, and it may very well lead right back to substance abuse.
POST-ACUTE WITHDRAWAL SYNDROME
Some people struggling with addiction develop post-acute withdrawal syndrome (PAWS), which can make withdrawal symptoms persist for a few years after detox. These patients are at increased risk of relapse, which can be deadly if they decide to use again and don’t account for their newly lowered tolerance.
IT’S TIME TO GET HELP
If you or a loved one is struggling with substance abuse and are ready to accept help, call Futures Recovery Healthcare today. We can answer your questions about the detox process and help you get started on the road to recovery.
Futures Recovery Healthcare is a specialized addiction and co-occurring mental health disorder treatment provider with residential and outpatient programs in Palm Beach County, Florida.
Contact Futures Recovery Healthcare701 Old Dixie Hwy